Hail, Randolph
- When
- August 7, 4:28 PM EST
- Where
- Randolph County, 2.81 mi S of Randolph Co Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.130, -84.930
Nickel to quarter sized hail reported by Randolph County Sheriff.
A small short wave trough overriding a very warm and rather humid air mass lead to late afternoon and evening pulse thunderstorms with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A small short wave trough overriding a very warm and rather humid air mass lead to late afternoon and evening pulse thunderstorms with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 7, 2:10 PM EST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 310 PM EDT Sat Aug 7 2021 .Short Term...(This evening through Sunday night) Issued at 308 PM EDT Sat Aug 7 2021 The short term period will feature a few small, quick pattern switches...from ridging continuing into Sunday to the approach of the next trough Sunday night...all the while as light south- southwesterly breezes keep central Indiana quite warm and humid. Sfc- H500 differential negative vorticity advection amid the departing trough has subdued today's convective threat thus far...with only a few tiny, and at best very briefly moderate showers across northwest counties through 19z this afternoon. Isolated to scattered showers are still expected to develop during the 20-00z period later today along and north of the I-74 corridor. The threat for any particular location would likely be even shorter, as what does develop slides from the WNW to ESE. Isolated thunder is possible, although any lone embedded stronger thunderstorm gusts would be quite brief. Mid-level ridging on Sunday will promote mostly sunny skies... which, when combined with southerly winds gusting as high as 15-20 mph for most locations, will push temperatures to around 90F. Despite adequate theta-E across the CWA, the otherwise general lack of convective ingredients will keep POPs below slight chance...as essentially no forcing, and if not a staunch inversion near 800mb then at least poor mid-level lapse rates inhibit convective initiation. All considered, a couple rogue showers are certainly possible, but confidence here is quite low. The story will change Sunday night, however, as the quickly- approaching short wave should set off pre-dawn isolated to scattered showers and storms over at least western counties. The wave will help focus the moist flow off the Gulf, boosting PWATs back to the 1.5-2.0 inch range by early Monday...although limited surface forcing will likely keep most eastern zones dry through dawn. For the period, temperatures will drop to mid to upper 60s tonight...before rebounding into the upper 80s/low 90s Sunday...with increasing humidity only allowing the low 70s Sunday night. && .Long Term...(Monday through Saturday) Issued at 300 PM EDT Sat Aug 7 2021 Models are in fairly good agreement on an upper low moving across the Midwest/Great Lakes Monday through Tuesday night. This set of operational runs, the surface low and front stall well west of central Indiana, tracking from the Plains through Iowa into Wisconsin. Thus surface forcing aside from diurnal heating should not be much of a factor. The trend at this time is pushing the system more north and west with upper ridging holding stronger as it moves to the east and hangs around the east coast longer than previous runs. Forcing from an upper wave and the axis of the upper trough move through during the day on Monday, and this will bring high PoPs across the area throughout the day. Monday night through Tuesday night weak upper ridging slides through the area, but the instability remains so high from the warm temps and high dewpoints that still looking at chances for storms throughout, at least until Tuesday night and even then not confident enough to drop entirely. Upper jet stays pretty well north of the area Monday through Tuesday night and very little in the way of enhanced low level jet aiming for central Indiana. This could help limit severe potential, but plenty of instability will be available. Wednesday the upper pattern becomes a little more progressive with flatter flow, and solutions vary more at that point. Still looking at off and on shower/storm chances, with the better chances in the afternoon and evening from diurnal forcing. Temperatures will remain above normal from Tuesday through Thursday and possibly Friday. A cold front will move through the area sometime in the Thursday night through Friday timeframe, and timing on this feature's passage will determine how long those highs stay above normal. Showers and some thunderstorms can be expected ahead of the front and as it passes. Of note, dew points will be high through at least Thursday night, and with highs in the upper 80s to lower 90s Tuesday through Thursday and dewpoints in the 70s, heat index values could jump into the low 100s and possibly higher. Thus will need to keep an eye out for potential heat headlines. && .Aviation...(18Z TAF Issuance) Issued at 139 PM EDT Sat Aug 7 2021 IMPACTS: - Isolated/scattered convection possible at KLAF/KIND within 20z-00z DISCUSSION: VFR is expected to continue through the forecast period with southwesterly winds at generally 10 kts or less. Have added VCTS at KIND today after 20z...given latest guidance indicating a relatively brief 20z-00z window when isolated/scattered convection will pop along/north of I-74...as the area with the best potential for isolated thunderstorms shifts from WNW to ESE. FEW/SCT cumulus will dissipate this evening, under a FEW remnant mid/high clouds. Tonight southerly winds will diminish to generally less than 7 kts. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...AGM Long Term...CP Aviation...AGM
Hazardous Weather Outlook National Weather Service Indianapolis IN 348 PM EDT Sat Aug 7 2021 INZ021-028>031-035>042-046>049-056-057-082000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-Hancock- Henry-Shelby-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Shelbyville, and Rushville 348 PM EDT Sat Aug 7 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible today, especially northeast of Indianapolis. Severe storms are not expected. Isolated storms are possible this evening across northern sections of central Indiana. Lightning and brief heavy rainfall are possible with any thunderstorm. Expected storm motion today from the northwest at 15 to 20 mph this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible over all or parts of the area Sunday night through Friday. Severe storms are not expected through Monday...otherwise, it is too soon to tell if the storms will be severe. Peak heat indices will return to the upper 90s and lower 100s for many locations on Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ043>045-051>055-060>065-067>072-082000- Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-Johnson-Sullivan- Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Clinton, Newport, Rockville, Greencastle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 348 PM EDT Sat Aug 7 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible over all or parts of the area Sunday night through Friday. Severe storms are not expected through Monday...otherwise, it is too soon to tell if the storms will be severe. Peak heat indices will return to the upper 90s and lower 100s for many locations on Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind AGM
The Cincinnati radar (KILN), 123 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail reported by Randolph County Sheriff.
Emergency Medical Technicians are pulled over and unable to proceed in zero visibility with hail as large as quarters.
Report from MPing states half dollar hail.
Trees reported down near Fairview with some falling onto cars and possibly on houses with possible damage to homes. All damage appeared to be from straight line winds. Trees were blown over in one direction from Bentonville into NW Rush County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964962, 964963, 964964, 964966, 964965.